Police Officer Recalls Overdosing After Brushing Fentanyl Off Uniform

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

Police Officer Recalls Overdosing After Brushing Fentanyl Off Uniform

By Kelly Burch 05/19/17

Suspects tearing open bags of drugs in an alleged attempt to destroy evidence led to the officer's dangerous brush with fentanyl.

Image: 
Back of a police officer's uniformed body.

An Ohio police officer is sharing his experience of overdosing on fentanyl while on the job, after accidentally receiving a dangerous dose of the drug by wiping it off his uniform after an arrest. 

Officer Chris Green of the East Liverpool Police was arresting drug suspects last week when the suspects tore open bags of the drugs in an alleged attempt to destroy evidence, according to WFMJ.com. Back at the station, Green noticed a white powder on his uniform and tried to brush it away. 

"I instinctively reached around to pull the tail of my shirt to the front, by then it was already too late,” said Green. “I had placed my thumb, and index finders in it and tried to brush it off. I don't know if it went through my skin or if it became airborne when I wiped it off, or a combination of both.”

He quickly realized that something was wrong, and within a few minutes informed another officer that he didn’t feel like himself. “I just started mumbling. The last thing I think I remember is falling backwards into the door," Green said.

Green received a dose of Narcan, the overdose reversal drug, at the station. He was then transferred to the hospital where it took a few more doses of Narcan to revive him. When Green awoke he found his fiancée crying hysterically and the police chief not far from his bed. 

He said that the experience is not something he considered when he chose to become an officer. “Never in a million years did I think I would be in the hospital for something that serious, for overdosing,” said Green. “You sign up for a job, you know is dangerous, you're thinking of guns, robbers, and knives. You're not thinking that a particle of dust or drug killing you.”

Police are now being warned that powerful opioids can cause accidental overdose if they are inhaled or even touched. Green, however, will not be deterred from returning to his job. In fact, he is now using his experience to work even harder to keep powerful opioids off the streets. 

“I grew up wrestling, football, MMA boxing my whole life I've always had that competitive drive,” he said. “I am not letting drug dealers win, you may have almost killed me, but you're not going to win, you're not going to come to this city and bring that poison."

Please read our comment policy. - The Fix
Disqus comments
Disqus comments